wkbw_49278_Super7_658x90.png

Actions

Ambulance crews see "Dramatic" increase in March overdoses

Posted at 1:52 PM, Mar 31, 2017
and last updated 2017-03-31 18:47:32-04

AMR ambulance services is now warning the public about an extremely potent and deadly form of heroin that is being circulated around the Buffalo area.

According to AMR Regional Director Thomas Maxian, paramedics and EMT's have encountered a 46% increase in the number of opioid/heroin addicts who had to be treated with Narcan during March compared with January and February.

Narcan works to stop the effects of an overdose.

Maxian said the potent heroin is so dangerous that even multiple uses of Narcan are not working.

"We hope that people out there in the community will understand that we don't know what these drugs are cut with and we don't know their purity." cautioned Maxian.

AMR is urging people to call 911 as soon as they suspect someone may have overdosed because there is only minutes to save their life.  Signs of an overdose include having "pinpoint" pupils and either no breathing or very little breathing.

The Erie County Health Department is tracking the situation and provided the most recent statistics:

2016 Opiate-related overdoses
Confirmed = 288
Suspected =   14  (awaiting results from toxicology testing)
Total            = 302

2017 Opiate-related overdoses
Confirmed = 18
Suspected = 90
Total            = 108

Reporter Ed Reilly spoke with officials at AMR and has more in his reports.